On topological invariants of real algebraic functions

  • V. A. Vassiliev


A natural covering responsible for the complexity of the ramification of roots of the general real polynomial equation is considered, and the homology groups of its base are calculated; for equations of degree ⩽ 5, a complete description of the topology of this base is given.

Key words

ramification discriminant real algebraic function Schwarz genus 


  1. [1]
    V. I. Arnold, “Topological invariants of algebraic functions. II,” Functs. Anal. Prilozhen., 4:2 (1970), 1–9; English transl.: Functional Anal. Appl., 4:2 (1970), 91–98.Google Scholar
  2. [2]
    V. I. Arnold, V. V. Goryunov, O. V. Lyashko, and V. A. Vasilev, Singularity Theory I. 2nd ed., Springer-Verlag, Berlin, 1998.zbMATHGoogle Scholar
  3. [3]
    V. I. Arnold, Singularities of Caustics and Wave Fronts, Kluwer, Dorderecht-Boston-London, 1990.Google Scholar
  4. [4]
    M. G. Khovanov, “Real K(π, 1)-arrangements from finite root systems,” Math. Res. Lett., 3:2 (1996), 261–274.MathSciNetzbMATHGoogle Scholar
  5. [5]
    F. Klein, Vorlesungen über das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade, Leipzig, 1884.Google Scholar
  6. [6]
    E. J. N. Looijenga, “The discriminant of a real simple singularity,” Compositio Math., 37:1 (1978), 51–62.MathSciNetzbMATHGoogle Scholar
  7. [7]
    A. S. Schwarz, “The genus of a fiber space,” Trudy Moskov. Mat. Obshch., 10 (1961), 217–272; English transl.: Amer. Math. Soc. Transl., Ser. 2, 55 (1966), 49–140.Google Scholar
  8. [8]
    S. Smale, “On the topology of algorithms,” J. Complexity, 3:2 (1987), 81–89.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    V. A. Vassiliev, “Braid group cohomologies and algorithm complexity,” Funkts. Anal. Prilozhen., 22:3 (1988), 15–24; English transl.: Functional Anal. Appl., 22:3 (1988), 182–190.Google Scholar
  10. [10]
    V. A. Vassiliev, Topology of Complements of Discriminants [in Russian], FAZIS, Moscow, 1997.Google Scholar
  11. [11]
    V. A. Vassiliev, “Topological complexity and real roots of polynomials,” Mat. Zametki, 60:5 (1996), 670–680; English transl.: Math. Notes, 60:5 (1996), 503–509.MathSciNetGoogle Scholar
  12. [12]
    V. A. Vassiliev, “Topological complexity and Schwarz genus of general real polynomial equation,” Moscow Math. J., 11:3 (2011), 617–625Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Mathematical Department of Higher School of EconomicsSteklov Mathematical InstituteMoscowRussia

Personalised recommendations